Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 119, NWS Midland/Odessa, TX

April 30, 2004Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 30, 2004, 11:28 PM CDT for Pecos County, Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2004, 11:28 PM CDT (04:28 UTC)
Expired
May 1, 2004, 12:30 AM CDT
In force
62 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 133 km from the middle of the area, began a volume at 04:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 4.5 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2004-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 77 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2004-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
77 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
2712 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 010428
SVRMAF
TXC371-010530-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1127 PM CDT FRI APR 30 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN PECOS COUNTY IN SOUTHWEST TEXAS

* UNTIL 1230 AM CDT

* AT 1126 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 27
  MILES WEST OF BAKERSFIELD...OR ABOUT 13 MILES SOUTHEAST OF FORT
  STOCKTON...AND MOVING EAST AT 30 MPH.

* SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
  BAKERSFIELD.

THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT 
DAMAGE TO PROPERTY.  VERY HEAVY RAINFALL WILL ALSO BE ASSOCIATED 
WITH THIS THUNDERSTORM.  LOCAL FLOODING OF LOW-LYING AREAS WILL BE 
POSSIBLE.  FOR YOUR PROTECTION... MOVE TO AN INTERIOR ROOM ON THE 
LOWEST FLOOR OF YOUR HOME OR BUSINESS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3097 10286 3044 10294 3062 10238 3063 10219
          3070 10215 3068 10183 3107 10208

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 9:50 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, Apr 30, 9:50 PM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
950 PM CDT FRI APR 30 2004

.UPDATE...
AFTER SOME CONSIDERATION...THINK THE SURFACE PRESSURE GRADIENT WILL
BE SUFFICIENTLY TIGHT TO RAISE FUNNELED WINDS ABOVE HIGH WIND
CRITERIA IN GUADALUPE PASS OVERNIGHT.  ALSO...ANY SHOWERS OR
THUNDERSTORMS THAT OCCUR OVER THE GUADALUPE MOUNTAINS WILL ENHANCE
THESE WINDS SPEEDS.  THEREFORE...HAVE ISSUED A HIGH WIND WARNING
FOR THE GUADALUPE PASS UNTIL 01/12Z.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...HIGH WIND WARNING TONIGHT FOR GUADALUPE PASS.
NM...NONE.

&&

AKL
Hazardous weather outlook, Apr 30, 10:53 PM CDT, 35 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1053 PM CDT FRI APR 30 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-011000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
1053 PM CDT (953 PM MDT) FRI APR 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL AFFECT PORTIONS OF THE PERMIAN BASIN
AND LOWER TRANS PECOS AREAS.  ALTHOUGH WIDESPREAD SEVERE WEATHER IS
NOT EXPECTED...A FEW THUNDERSTORMS MAY APPROACH SEVERE LIMITS WITH
LARGE HAIL AND DAMAGING WINDS.  THESE THUNDERSTORMS WILL ALSO BE
CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL...WHICH MAY RESULT IN
ISOLATED FLOODING OF LOW-LYING AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Apr 30, 7:02 PM CDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
702 PM CDT FRI APR 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0541 PM     HAIL             CROSSROADS              33.51N 103.34W
04/30/2004  0.88 INCH        LEA                NM   PUBLIC

            NICKEL HAIL OCCURRED FROM 539 CDT TO 544 CDT IN
            CROSSROADS.

0548 PM     TSTM WND GST     CROSSROADS              33.51N 103.34W
04/30/2004  60 MPH           LEA                NM   PUBLIC

&&

AKL

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.